Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jul 18, 2021, 4:04 PM EDT for Craven County, Jones County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 18, 2021, 4:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Craven County, NC, Jones County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
406 WWUS82 KMHX 182004 SPSMHX Special Weather Statement National Weather Service Newport/Morehead City NC 404 PM EDT Sun Jul 18 2021 NCZ080-092-094-193-194-198-182045- Jones-Beaufort-Inland Onslow-Northern Craven-Pamlico-Southern Craven- 404 PM EDT Sun Jul 18 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES... CENTRAL CRAVEN...NORTHEASTERN ONSLOW...SOUTH CENTRAL BEAUFORT AND PAMLICO COUNTIES... At 403 PM EDT, strong thunderstorms were clustered near Maysville, or 12 miles northeast of Half Moon, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Jacksonville, New Bern, Pumpkin Center, Half Moon, James City, Trent Woods, River Bend, Maysville, Askins, Cayton, Kellum, Comfort, Tuscarora, Belgrade, Rhems, Grantsboro, Petersburg, Riverdale, Olympia and Croatan. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3475 7741 3495 7759 3536 7694 3507 7660 TIME...MOT...LOC 2003Z 238DEG 49KT 3496 7732 $$ 27
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:30 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 18, 1:30 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 130 PM EDT Sun Jul 18 2021 .SYNOPSIS... High pressure will move further offshore today as a cold front slowly approaches from the northwest. The front will stall near or just to the west early next week leading to a wetter, more unsettled pattern for the region. && .NEAR TERM /THROUGH TONIGHT/... As of 1015 AM Sun...No changes to the forecast. Prev disc...Upper high that has been in control over the southeastern coast for several days now is beginning to break down early this morning as upper trough begins to migrate southward. At the surface, low pressure was centered over the mid-Atlantic with an attendant cold front draped from central PA to the TN River Valley, and a pre- frontal trough draped across the central Carolinas and Virginia. This latter feature has provided lift for ongoing nocturnal convection now lifting off the coast of Virginia this hour. The approach of the trough will allow for significantly more coverage of showers and thunderstorms this afternoon and evening. CAMs point to two foci for convective initiation, namely 1) the diurnally driven seabreeze, with activity developing roughly along the Highway 17 corridor, and 2) the aforementioned surface trough, driving convective development roughly along I-95 and heading east towards the inner coastal plain. The airmass today will be very unstable with forecast MLCAPEs of 2500-3000 J/kg, but with effective shear of 15 kt or less the severe threat appears very meager. The main threat with storms today will be torrential rainfall and localized flooding with PWATs surging above 2". Biggest threat for excessive rainfall appears to be along and south of US-70 with HREF and CAMs showing a signal for some training along the seabreeze circulation. Highs today very similar to yesterday, reaching into the low 90s inland and upper 80s along the coast. With Tds in the low to mid 70s, head indices will reach between 100-105 degrees for a brief period this afternoon. && .SHORT TERM /MONDAY THROUGH 6 AM MONDAY/... As of 310 AM Sun...Some of the convective developing along the I-95 corridor this afternoon will migrate into the inner coastal plain tonight before ebbing with loss of heating and progressing across the rest of eastern NC as decaying stratiform rain shields. An additional wave of scattered shower activity is expected overnight with another wave of PVA over the stalled pre-frontal trough, although amounts should be comparatively light. Slightly lowered 1000-850mb thicknesses and rain-cooled airmass point to slightly cooler lows in the low 70s with plenty of cloud cover. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 300 AM Sunday...Wet and much cooler weather will start the week, then becoming hot and humid late week into next weekend with a return to typical pattern of mainly afternoon/evening showers and thunderstorms. Monday/Tuesday...Continues to look very wet with scattered to numerous showers and thunderstorms expected through the period. This is reflected in the the likely to categorical PoP forecast. A deep, positively tilted upper trough will set up over the eastern US early this week while at the surface, a weakening cold front will move slowly into eastern NC resulting in periods of showers and thunderstorms, some with with torrential downpours as PW values increase to AOA 2". Current forecast is calling for 1-3" of rain through Tue night. Given that this month has started out dry, not anticipating needing to issue a Flash Flood Watch at this time. Temps will be running below normal due to clouds/widespread precipitation with highs in the low to mid 80s both days. Wednesday through Saturday...The cold front is forecast to wash out Wed and Thu resulting in decreasing coverage of showers and thunderstorms beginning Wed when PoPs will be back down in the chance range. Beginning Thu and persisting into next weekend, eastern NC should return to a more typical summer weather pattern of hot and humid conditions with mainly afternoon/early evening showers and thunderstorms. Highs inland are forecast to reach the upper 80s to lower 90s each day. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... SHORT TERM /Through 18Z Monday/... As of 120 PM Sun...VFR conditions expected over the next couple of hours before storms begin to fill across the region this aftn. First round of tsra expected to form along the seabreeze within the next few hours. Greatest impacts will be at EWN/OAJ terminals through the early evening with moments of sub-VFR conditions expected within storms. Second round of tsra will form along a frontal boundary around the I-95 corridor before moving eastward late aftn. Greatest impacts will be at PGV/ISO for this line late aftn/evening hours. By mid to late evening, two areas of storms will begin to blend and become less organized. Sct showers with a few tstorms can be expected overnight through Monday morning. By mid-morning, more organized area of showers and a few tstorms expected to spread across the region through the early aftn. Ceilings expected to drop to MVFR late morning/early aftn along with lower vis in heavier downpours. LONG TERM /Monday through Thursday/... As of 300 AM Sunday...Periods of sub VFR conditions are expected through Tuesday as widespread precipitation occurs as a cold front moves into the area. VFR conditions will become prevalent outside isolated to scattered mainly afternoon showers and thunderstorms Wed and Thu. && .MARINE... SHORT TERM /through Sunday/... As of 315 AM Sun...Latest mesonet and buoy observations show SW winds continuing to persist over the waters early this morning at 10-20 kt with the occasional gust to 25 kt, keeping seas at around 3-4 feet offshore. Expecting no change in this pattern in the short term with SW winds of 10-15 kt this afternoon, increasing to 15-20 kt late this afternoon and evening with a few higher gusts. Seas will remain at around 3-4 feet through the period. Winds begin to subside slightly late Sunday night into Monday with the approach of a weak frontal boundary, which is expected to stall near the area to kick off the long term period. LONG TERM /Monday through Thursday/... As of 300 AM Sunday...Southwest winds 10-20 kt will prevail across the waters for most of the period. A weakening cold front will dissipate over the waters early this week with winds briefly becoming N/NE Mon over the northern and central waters. Seas will mostly be 3-4 ft with some 5 ft seas possible over the outer waters during periods of stronger flow which should be mainly in the late afternoon and evening. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...MS/ML SHORT TERM...MS LONG TERM...JME AVIATION...JME/ML MARINE...JME/MS
Hazardous weather outlook, Jul 18, 4:45 AM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 445 AM EDT Sun Jul 18 2021 NCZ029-044>047-079>081-090>092-094-193-194-198-199-190845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Coastal Onslow- 445 AM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Heat Index values of 100 to 105 are expected today. Exercise caution when spending long periods of time outdoors. Numerous showers and thunderstorms which may produce locally heavy rainfall are possible today. Gusty winds and localized flooding with heavy downpours in poor draining areas are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Numerous showers and thunderstorms which may produce locally heavy rainfall are possible Monday and Tuesday. Gusty winds and localized flooding under heavy downpours in poor draining areas are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-204-205-190845- West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 445 AM EDT Sun Jul 18 2021 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING FROM CAPE HATTERAS TO BOGUE INLET... Heat Index values of 100 to 105 are expected inland from the beaches today. Exercise caution when spending long periods of time outdoors. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Numerous showers and thunderstorms which may produce locally heavy rainfall are possible Monday and Tuesday. Gusty winds and localized flooding under heavy downpours in poor draining areas are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-190845- Northern Outer Banks- 445 AM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Numerous showers and thunderstorms which may produce locally heavy rainfall are possible Monday and Tuesday. Gusty winds and localized flooding under heavy downpours in poor draining areas are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 3:25 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
325 PM EDT Sun Jul 18 2021
NCZ090-198-199-182000-
Coastal Onslow-Inland Onslow-Duplin-
325 PM EDT Sun Jul 18 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ONSLOW AND
SOUTHEASTERN DUPLIN COUNTIES...
At 325 PM EDT, a strong thunderstorm was located near Catherine Lake,
or 8 miles west of New River Station, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Jacksonville, Verona, Catherine Lake and Haws Run.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3469 7767 3472 7768 3477 7770 3480 7748
3461 7741 3457 7762
TIME...MOT...LOC 1925Z 265DEG 15KT 3472 7759
41Special weather statement, Jul 18, 4:04 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 404 PM EDT Sun Jul 18 2021 NCZ080-092-094-193-194-198-182045- Jones-Beaufort-Inland Onslow-Northern Craven-Pamlico-Southern Craven- 404 PM EDT Sun Jul 18 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES... CENTRAL CRAVEN...NORTHEASTERN ONSLOW...SOUTH CENTRAL BEAUFORT AND PAMLICO COUNTIES... At 403 PM EDT, strong thunderstorms were clustered near Maysville, or 12 miles northeast of Half Moon, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Jacksonville, New Bern, Pumpkin Center, Half Moon, James City, Trent Woods, River Bend, Maysville, Askins, Cayton, Kellum, Comfort, Tuscarora, Belgrade, Rhems, Grantsboro, Petersburg, Riverdale, Olympia and Croatan. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3475 7741 3495 7759 3536 7694 3507 7660 TIME...MOT...LOC 2003Z 238DEG 49KT 3496 7732 27
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:23 PM EDT | Special Weather Statement | MHX | Pitt | 37 min |
| Jul 18, 3:25 PM EDT | Special Weather Statement | MHX | Onslow | 35 min |
| Jul 18, 4:45 PM EDT | Special Weather Statement | MHX | Craven | 45 min |
| Jul 18, 4:46 PM EDT | Special Marine Warning | MHX | 44 min | |
| Jul 18, 4:48 PM EDT | Special Weather Statement | MHX | Hyde | 42 min |
| Jul 18, 5:10 PM EDT | Special Weather Statement | MHX | Dare | 50 min |
| Jul 18, 5:28 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 18, 5:28 PM EDT | Special Weather Statement | MHX | Hyde | 32 min |
| Jul 18, 5:32 PM EDT | Areal Flood Advisory | MHX | Dare | 118 min |
| Jul 18, 5:57 PM EDT | Special Weather Statement | MHX | Dare | 48 min |
| Jul 18, 5:59 PM EDT | Special Weather Statement | MHX | Dare | 46 min |
| Jul 18, 6:34 PM EDT | Special Marine Warning | MHX | 56 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.